Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Mar 31, 2023, 4:19 PM CDT for Waseca County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2023, 4:19 PM CDT (21:19 UTC)
- Expired
- Mar 31, 2023, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Waseca County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WUUS53 KMPX 312119 SVRMPX MNC161-312145- /O.NEW.KMPX.SV.W.0001.230331T2119Z-230331T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 419 PM CDT Fri Mar 31 2023 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Southeastern Waseca County in south central Minnesota... * Until 445 PM CDT. * At 419 PM CDT, a severe thunderstorm was located near Waldorf, or 20 miles northwest of Albert Lea, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of southeastern Waseca County, including the following locations... Otisco. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4385 9360 4385 9369 4399 9364 4395 9347 TIME...MOT...LOC 2119Z 210DEG 15KT 4388 9363 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Dye
2 follow-up statements
321 WWUS53 KMPX 312132 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 432 PM CDT Fri Mar 31 2023 MNC161-312145- /O.CON.KMPX.SV.W.0001.000000T0000Z-230331T2145Z/ Waseca MN- 432 PM CDT Fri Mar 31 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR SOUTH CENTRAL WASECA COUNTY... At 432 PM CDT, a severe thunderstorm was located near Waldorf, or 21 miles southwest of Owatonna, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Otisco. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4387 9360 4388 9366 4398 9363 4396 9353 TIME...MOT...LOC 2132Z 210DEG 15KT 4393 9359 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Dye
395
WWUS53 KMPX 312136
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT Fri Mar 31 2023
MNC161-312146-
/O.EXP.KMPX.SV.W.0001.000000T0000Z-230331T2145Z/
Waseca MN-
436 PM CDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASECA COUNTY
WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4387 9360 4388 9366 4398 9363 4396 9353
TIME...MOT...LOC 2136Z 210DEG 15KT 4393 9359
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:27 PM CDT, 52 minutes earlier.
Area forecast discussion, Mar 31, 3:27 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Fri Mar 31 2023
.SHORT TERM...(This evening through Saturday night)
Issued at 327 PM CDT Fri Mar 31 2023
KEY MESSAGES:
- Blizzard Warnings expanded eastward into Wisconsin tonight.
- Several hours of heavy snow with rates of 1 to 2.5 inches per
hour, combined with wind gusts of 40 to 50 mph, will lead to
whiteout conditions.
Showers and thunderstorms are quickly developing across the area
this afternoon as elevated instability continues to build northward
and intense dynamics begin to advance east to the Upper Midwest. A
few severe thunderstorms have been observed as far northwest as
eastern SD this afternoon. A few severe cells are possible across
Minnesota into the early evening capable of large hail.
As the evening progresses, colder air will wrap in and precipitation
will transition to widespread heavy snow. As the cyclone rapidly
becomes negatively tilted, intense bands of snow will form across
eastern/southern MN and WI later this evening. HREF probs for 1
inch/hr rates are near 100 percent and are even greater than 50
percent for 2+ inches/hr. Thus, there could well be 2 to 3 inch per
hour rates at times and snow will pile up very quickly. The shield
of snow will be slow moving as the system wraps up to the southeast
and several hours of intense snow are likely. Because of these
factors, total snowfall amounts have lower confidence than usual,
but chances for exceeding 8 inches are increasing markedly. The
ceiling could be high as the new snow probabilities illustrate
(10-12+ inches), but this is dependent on intense snow rates for at
least a few hours. Time is the limiting factor as the snow shield
will sink southeast overnight and end before dawn. An intense, but
relatively short system will lead to severe impacts tonight.
Winds will increase steadily through the evening with some gusts of
40 to 50 mph. Widespread blowing snow will result and whiteout
conditions will make travel dangerous or impossible. With a high
probability of near zero visibility in falling snow alone given the
winds expected, the Blizzard Warning has been expanded eastward
across much of the CWA into Wisconsin. This includes the core metro.
Any blowing snow will make conditions even worse.
Conditions will improve quickly after the snow ends. Winds will
diminish as well. Saturday will be a rather tranquil day with plenty
of sun and light winds by afternoon.
.LONG TERM...(Sunday through Friday)
Issued at 327 PM CDT Fri Mar 31 2023
KEY MESSAGES:
- Strong warm air advection on Sunday may fairly widespread highs of
at least 50 degrees for points south and east of the Twin Cities.
- Another multi-faceted spring system by the middle of next week as
seasonably cool temperatures stick around.
A shortwave and associated low will pass along US/CAN border on
Sunday. The good news is that most should stay dry, but there is a
non-zero chance for some light precipitation through early afternoon.
Southerly winds ramp up in response to the passing low pressure and
will usher in much warmer temperatures. Highs will range between mid
to upper 40s for most, but areas across central and western MN may
stay in the upper 30s to lower 40s due to lingering snow pack.
Monday shouldn't be much different other than a few degrees cooler.
High pressure will linger to our west ahead of the next strong low
pressure system begins to deepen in the Plains.
This system will be the next one on our doorstep for next Tuesday
into Wednesday. There's good model agreement that another potent
Spring low pressure system will eject out of the northern/central
Plains and lift into Ontario. Again, the issue with this system will
be determining P-Types, given the time of year systems tend to have
strong thermal gradients. Where the thermal gradient sets up will be
largely determined by the track of the low. The location of this
gradient will determine where the rain/snow line sets up. Some
solutions are more dynamic with a sub 980mb low through western
MN/eastern Dakotas while others are less dynamic with a weaker low
passing through eastern MN. Guidance also suggests the potential for
a dry slot to cut into QPF amounts along the track of the low.
Ensemble guidance suggests that the bulk of the snow from that
system will miss us to the north and west, but again, we're several
days out.
Temperatures will remain seasonably cool with highs in the 30s and
40s most of the week, with a potential (relative) warm up by Friday.
Winds will pick up as the pressure gradient tightens before, during,
and after the midweek system, but nothing of significance. After
this system moves through we'll see the return of a drier pattern,
but some ensembles depict potential for addition QPF just beyond our
forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Mar 31 2023
Light precipitation will continue on and off today with a few
thunderstorms developing late this afternoon. Widespread precip will
develop later this afternoon and turn to snow from northwest to
southeast this evening. Probabilities for snow rates greater than 1
inch per hour across most of the area from RWF to MSP and to WI is
greater than 70% with sizable probabilities for 2 inch/hr as well.
This heavy snow will reduce visibilities to 1/4 mile or less at these
TAF sites for much of the night. North winds increasing with gusts
of 35 to 40 kts will make for widespread blowing snow as well.
Conditions should improve quickly late tonight and early Saturday
morning as drier air arrives and winds subside.
KMSP...A few showers will remain nearby through the afternoon, with
steadier precip arriving by 01Z. As the main round of precip
develops, could see a few storms - mostly between 23-01Z. Precip will
transition to heavy snow about 02Z, although that may shift by 30
minutes either way. Snow will begin tapering off after 08Z.
/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 5-10 kts becoming light/variable.
SUN...VFR. Wind S becoming W 10-15 kts.
MON...VFR. Wind NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 7 PM CDT this evening for Benton-
Chippewa-Douglas-Kanabec-Lac Qui Parle-Mille Lacs-Morrison-
Pope-Stearns-Stevens-Swift-Todd-Yellow Medicine.
Winter Storm Warning from 7 PM this evening to 7 AM CDT Saturday
for Benton-Douglas-Kanabec-Mille Lacs-Morrison-Todd.
Blizzard Warning from 7 PM this evening to 7 AM CDT Saturday for
Chippewa-Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-
Stearns-Stevens-Swift-Yellow Medicine.
Blizzard Warning from 9 PM this evening to 7 AM CDT Saturday for
Anoka-Brown-Carver-Chisago-Dakota-Hennepin-Isanti-Le Sueur-
McLeod-Nicollet-Ramsey-Scott-Sherburne-Sibley-Washington-
Watonwan-Wright.
Blizzard Warning from 11 PM this evening to 7 AM CDT Saturday for
Blue Earth-Faribault-Goodhue-Martin-Rice-Steele-Waseca.
Winter Storm Warning from 11 PM this evening to 7 AM CDT Saturday
for Freeborn.
WI...Blizzard Warning from 9 PM this evening to 7 AM CDT Saturday for
Barron-Polk-St. Croix.
Blizzard Warning from 11 PM this evening to 7 AM CDT Saturday for
Chippewa-Dunn-Eau Claire-Pepin-Pierce-Rusk.
&&
SHORT TERM...Borghoff
LONG TERM...BPH
AVIATION...BorghoffHazardous weather outlook, Mar 31, 2:52 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Fri Mar 31 2023 MNZ047>049-051>070-073>078-082>085-091-092-WIZ014>016-023>028- 011945- Stevens-Pope-Stearns-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Polk-Barron-Rusk-St. Croix-Pierce- Dunn-Pepin-Eau Claire- 252 PM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A Blizzard Warning is in effect tonight for several hours of heavy snow and strong winds, leading to whiteout conditions. Please refer to the Winter Weather Message for more information. There is a chance of thunderstorms through early evening. Some storms could contain hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A large storm system is likely to impact the Upper Midwest Tuesday and Wednesday, bringing a mixture of precipitation types to the area. .SPOTTER INFORMATION STATEMENT... Spotters and snowfall observers are encouraged to report snowfall amounts to the National Weather Service. MNZ041>045-050-093-011945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Benton-Freeborn- 252 PM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota and west central Minnesota. .DAY ONE...Tonight. A Winter Storm Warning is in effect tonight for a period of heavy snow and strong winds. Please refer to the Winter Weather Message for more information. There is a chance of thunderstorms through early evening. Some storms could contain hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A large storm system is likely to impact the Upper Midwest Tuesday and Wednesday, bringing a mixture of precipitation types to the area. .SPOTTER INFORMATION STATEMENT... Spotters and snowfall observers are encouraged to report snowfall amounts to the National Weather Service. Borghoff
In the hours before
Special weather statement, Mar 31, 3:14 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Fri Mar 31 2023
MNZ069-312030-
Scott MN-
314 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of south central Scott
County through 330 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Prague, or 23 miles west of Northfield, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jordan around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4470 9365 4471 9362 4467 9346 4454 9356
4455 9369
TIME...MOT...LOC 2013Z 201DEG 20KT 4457 9360
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DyeSpecial weather statement, Mar 31, 3:18 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Fri Mar 31 2023
MNZ049-050-312045-
Benton MN-Stearns MN-
318 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of south central Benton
and southeastern Stearns Counties through 345 PM CDT...
At 318 PM CDT, trained weather spotters reported a strong
thunderstorm near Rockville, or 10 miles southwest of St. Cloud,
moving north at 35 mph.
HAZARD...Penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Waite Park and St. Joseph around 335 PM CDT.
Other locations in the path of this storm include Sartell and Sauk
Rapids.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 160 and 172.
U.S. Highway 10 in Minnesota between mile markers 172 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4564 9405 4556 9410 4555 9415 4548 9413
4532 9422 4534 9438 4565 9434
TIME...MOT...LOC 2018Z 191DEG 31KT 4541 9428
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BPHSpecial weather statement, Mar 31, 3:35 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
335 PM CDT Fri Mar 31 2023
MNZ069-312100-
Scott MN-
335 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northeastern Scott
County through 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prior Lake, or 20 miles southwest of Minneapolis, moving northeast at
25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Prior Lake around 345 PM CDT.
Burnsville, Shakopee and Savage around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 9359 4480 9354 4480 9340 4478 9338
4479 9337 4479 9333 4476 9332 4463 9349
TIME...MOT...LOC 2035Z 207DEG 21KT 4471 9349
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DyeLocal storm report, Mar 31, 3:56 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL KIMBALL 45.31N 94.30W
03/31/2023 M0.75 INCH STEARNS MN CO-OP OBSERVER
&&
BPHSpecial weather statement, Mar 31, 3:57 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT Fri Mar 31 2023
MNZ060-312115-
Hennepin MN-
357 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of south central
Hennepin County through 415 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eden Prairie, or 13 miles southwest of Minneapolis, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Trained weather spotters reported half in hail in Shakopee.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eden Prairie around 410 PM CDT.
Minnetonka, Edina and Hopkins around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4481 9343 4481 9352 4492 9346 4491 9332
4479 9338
TIME...MOT...LOC 2056Z 200DEG 18KT 4482 9345
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DyeSpecial weather statement, Mar 31, 4:11 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Fri Mar 31 2023
MNZ084-092-093-312130-
Waseca MN-Freeborn MN-Faribault MN-
411 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northeastern
Faribault, northwestern Freeborn and southeastern Waseca Counties
through 430 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waldorf, or 19 miles northwest of Albert Lea, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Faribault, northwestern Freeborn and southeastern Waseca Counties,
including the following locations... Matawan and Otisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4379 9359 4379 9376 4398 9366 4394 9347
TIME...MOT...LOC 2111Z 210DEG 15KT 4387 9363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DyeThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:23 PM CDT | Winter Storm Warning | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 34 more | 34 hr |
| Mar 30, 9:23 PM CDT | Winter Weather Advisory | MPX | Faribault, Freeborn, Martin | 17 hr |
| Mar 31, 12:57 AM CDT | Special Weather Statement | MPX | Dakota, Le Sueur, Rice, Scott | 3 hr |
| Mar 31, 3:41 AM CDT | Blizzard Warning | MPX | Anoka, Blue Earth, Brown, Carver, Chippewa, Chisago and 29 more | 27 hr |
| Mar 31, 2:14 PM CDT | Special Weather Statement | MPX | Le Sueur | 16 min |
| Mar 31, 2:37 PM CDT | Special Weather Statement | MPX | Le Sueur | 23 min |
| Mar 31, 3:14 PM CDT | Special Weather Statement | MPX | Scott | 16 min |
| Mar 31, 3:18 PM CDT | Special Weather Statement | MPX | Benton | 27 min |
| Mar 31, 3:35 PM CDT | Special Weather Statement | MPX | Scott | 25 min |
| Mar 31, 3:57 PM CDT | Special Weather Statement | MPX | Hennepin | 18 min |
| Mar 31, 4:11 PM CDT | Special Weather Statement | MPX | Waseca | 19 min |
| Mar 31, 4:21 PM CDT | Special Weather Statement | MPX | Hennepin | 24 min |
| Mar 31, 5:32 PM CDT | Special Weather Statement | MPX | Carver | 28 min |
| Mar 31, 6:05 PM CDT | Special Weather Statement | MPX | Hennepin | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.